Share on PinterestAgency officials say the allergy and asthma medication Singulair can cause serious mental health issues for some people who take the drug. Getty Images
- A new FDA boxed warning cautions against prescribing the asthma and allergy drug Singulair for people with mild symptoms, including those with hay fever.
- FDA officials say the potential for serious side effects from Singulair includes mental health issues such as suicidal thoughts.
- The officials say these side effects may outweigh the potential benefits of the drug and alternative therapies should be used instead.
As spring starts to arrive in most places, warmer weather also brings a less-welcome new arrival: pollen.
While others get to enjoy the change of weather and blossoming trees, people with allergies deal with stuffy noses, watery eyes, and congested sinuses.
There are a number of allergy drugs that can help make spring more enjoyable. But, like most medications, those drugs carry their own potential side effects.
For one such drug, the potential side effects may outweigh the potential benefits.
The Food and Drug Administration (FDA) announced late last week that the allergy and asthma drug montelukast, sold under the brand named Singulair, will carry a new boxed warning.
FDA officials note this is the most prominent type of warning. It shows up on packaging inserts with a black box around it.
In the case of Singulair, the agency said the warning advises against prescribing the drug for people with mild symptoms, especially for those with hay fever.
The warning comes in response to “continued reports of neuropsychiatric events with montelukast, such as agitation, depression, sleeping problems, and suicidal thoughts and actions,” FDA officials said.
The agency found those risks may outweigh the benefits for some people, particularly when other drugs or other therapies can be used instead.
For those with hay fever, only people who haven’t responded to or can’t tolerate other therapies should use Singulair, the agency said.
The FDA first included a warning on the drug in 2008.
That was after reports that the drug may have the potential to increase the risk of psychiatric issues in some people. The issues included agitation, hostility, anxiousness, depression, vivid dreams, hallucinations, trouble sleeping, or suicidal thoughts or actions.
The boxed warning is a step that the Allergy and Asthma Network (AAN) has been pushing for.
“AAN was the only national patient organization to advocate for this ‘black box’ warning,” Tonya Winders, president and chief executive officer of AAN, told Healthline. “We have reports of thousands of families impacted by the neuropsychiatric side effects of Singulair/montelukast.”
Winders noted that figure accounts for fewer than 10 percent of the total number of people who’ve taken the medication, but “it is important to recognize the warning signs and talk with your doctor about alternative treatments.”
For people with hay fever,…